Husband off meds for four weeks. Is that okay?

By Kristina Randle, Ph.D., LCSW

Q. My husband stopped taking his medication for psychosis. He has really never been diagnosed. He began to act bizarre a few weeks after his sister passed away. He was put on Risperdal 3 mg and then was changed to Abilify 10 mg but has since not taken anything. He seems to be fine actually better since he stopped taking the meds. The meds had him not being able to sleep. He was always worried about death. He had really bad headaches. We have been married for 5 years and he has never had an episode like this until after his sister’s death. He was very deeply depressed over the loss of his sister. He stopped taking his meds himself is that OK. Will his symptoms return?

A. It is never a good idea for someone to stop taking their medications on their own. Some antipsychotic medications, just by stopping them abruptly, can cause a relapse. I hope for the sake of you and your husband this does not happen but it is a rather common occurrence. In addition, there are many negative side effects that can occur when someone stops his or her medications, especially in the case of antipsychotic medications which are very powerful drugs. The stopping of medications should always be done under the supervision of a physician.

It is difficult to know if his symptoms will return and I do not think anyone could reliably predict this. You mentioned that he has not been diagnosed with any particular disorder. This makes it especially difficult to know if his symptoms will return. Thus far, he has only had this one episode and it occurred right after a very traumatic event. Because his symptoms appeared right after this traumatic event, there is no way to know if his symptoms were the beginning of a serious mental illness or if this was a one-time event. There are some people who only have one episode of psychosis and never have another. Clinically, this is typically referred to as Schizophreniform Disorder or Psychosis Not Otherwise Specified (NOS).

The bottom line is that it was a risky move for your husband to stop his medications on his own. It does put him at a high risk for relapse. Only time will tell if his symptoms will return. Although most people do not do this, he should have gone to his doctor and told him or her that he did not like the medications and asked for their advice on the safest way to stop. Thanks for your question. Take care.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 27 Nov 2007

APA Reference
Randle, K. (2007). Husband off meds for four weeks. Is that okay?. Psych Central. Retrieved on July 29, 2014, from http://psychcentral.com/ask-the-therapist/2007/11/27/husband-off-meds-for-four-weeks-is-that-ok/